Inadvertent exaggerated anticoagulation following use of bismuth subsalicylate in an enterally fed patient receiving warfarin therapy

Angela L. Bingham, Rex Brown, Roland Dickerson

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

We report a case of an inadvertent increase in the international normalized ratio (INR) after the addition of bismuth subsalicylate for the treatment of diarrhea in an enterally fed patient receiving warfarin therapy. A 56-year-old Caucasian female presented to the trauma intensive care unit (ICU) with multiple lower extremity fractures. Warfarin was initiated for deep vein thrombosis prophylaxis due to the patient's inability to ambulate. The target INR was 2-3. Continuous intragastric enteral feeding was withheld 1 hour before and 1 hour after intragastric administration of warfarin. Bismuth subsalicylate 30 mL every 4 hours was prescribed for diarrhea. Within 3 days after starting bismuth subsalicylate therapy, the patient's INR increased from 2.56 to 3.54 and minor bleeding was noted from the patient's tracheostomy site. No significant change in warfarin dosage, variability in vitamin K intake, or medications that potentially alter warfarin metabolism were present during the unexpected rise in INR. When the bismuth subsalicylate was discontinued, the patient's INR stabilized into the target range on the same warfarin dose given at the time of the supratherapeutic INR. Salicylate displaces warfarin from plasma protein binding sites and may result in a significant increase in INR secondary to redistribution of warfarin to the free active form. Evaluation of this case report using the Drug Interaction Probability Scale and Naranjo Adverse Drug Reaction Probability Scale yielded scores consistent with a probable adverse drug interaction. Bismuth subsalicylate exaggerates warfarin's anticoagulant response and its concurrent use during warfarin therapy should be avoided.

Original languageEnglish (US)
Pages (from-to)766-769
Number of pages4
JournalNutrition in Clinical Practice
Volume28
Issue number6
DOIs
StatePublished - Dec 4 2013

Fingerprint

Warfarin
International Normalized Ratio
Therapeutics
Drug Interactions
Diarrhea
bismuth subsalicylate
Vitamin K
Salicylates
Tracheostomy
Enteral Nutrition
Drug-Related Side Effects and Adverse Reactions
Protein Binding
Venous Thrombosis
Anticoagulants
Intensive Care Units
Blood Proteins
Lower Extremity
Binding Sites
Hemorrhage
Wounds and Injuries

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Cite this

Inadvertent exaggerated anticoagulation following use of bismuth subsalicylate in an enterally fed patient receiving warfarin therapy. / Bingham, Angela L.; Brown, Rex; Dickerson, Roland.

In: Nutrition in Clinical Practice, Vol. 28, No. 6, 04.12.2013, p. 766-769.

Research output: Contribution to journalArticle

@article{9e2d8def340f4f6ca41dc3d1f4432363,
title = "Inadvertent exaggerated anticoagulation following use of bismuth subsalicylate in an enterally fed patient receiving warfarin therapy",
abstract = "We report a case of an inadvertent increase in the international normalized ratio (INR) after the addition of bismuth subsalicylate for the treatment of diarrhea in an enterally fed patient receiving warfarin therapy. A 56-year-old Caucasian female presented to the trauma intensive care unit (ICU) with multiple lower extremity fractures. Warfarin was initiated for deep vein thrombosis prophylaxis due to the patient's inability to ambulate. The target INR was 2-3. Continuous intragastric enteral feeding was withheld 1 hour before and 1 hour after intragastric administration of warfarin. Bismuth subsalicylate 30 mL every 4 hours was prescribed for diarrhea. Within 3 days after starting bismuth subsalicylate therapy, the patient's INR increased from 2.56 to 3.54 and minor bleeding was noted from the patient's tracheostomy site. No significant change in warfarin dosage, variability in vitamin K intake, or medications that potentially alter warfarin metabolism were present during the unexpected rise in INR. When the bismuth subsalicylate was discontinued, the patient's INR stabilized into the target range on the same warfarin dose given at the time of the supratherapeutic INR. Salicylate displaces warfarin from plasma protein binding sites and may result in a significant increase in INR secondary to redistribution of warfarin to the free active form. Evaluation of this case report using the Drug Interaction Probability Scale and Naranjo Adverse Drug Reaction Probability Scale yielded scores consistent with a probable adverse drug interaction. Bismuth subsalicylate exaggerates warfarin's anticoagulant response and its concurrent use during warfarin therapy should be avoided.",
author = "Bingham, {Angela L.} and Rex Brown and Roland Dickerson",
year = "2013",
month = "12",
day = "4",
doi = "10.1177/0884533613507606",
language = "English (US)",
volume = "28",
pages = "766--769",
journal = "Nutrition in Clinical Practice",
issn = "0884-5336",
publisher = "SAGE Publications Ltd",
number = "6",

}

TY - JOUR

T1 - Inadvertent exaggerated anticoagulation following use of bismuth subsalicylate in an enterally fed patient receiving warfarin therapy

AU - Bingham, Angela L.

AU - Brown, Rex

AU - Dickerson, Roland

PY - 2013/12/4

Y1 - 2013/12/4

N2 - We report a case of an inadvertent increase in the international normalized ratio (INR) after the addition of bismuth subsalicylate for the treatment of diarrhea in an enterally fed patient receiving warfarin therapy. A 56-year-old Caucasian female presented to the trauma intensive care unit (ICU) with multiple lower extremity fractures. Warfarin was initiated for deep vein thrombosis prophylaxis due to the patient's inability to ambulate. The target INR was 2-3. Continuous intragastric enteral feeding was withheld 1 hour before and 1 hour after intragastric administration of warfarin. Bismuth subsalicylate 30 mL every 4 hours was prescribed for diarrhea. Within 3 days after starting bismuth subsalicylate therapy, the patient's INR increased from 2.56 to 3.54 and minor bleeding was noted from the patient's tracheostomy site. No significant change in warfarin dosage, variability in vitamin K intake, or medications that potentially alter warfarin metabolism were present during the unexpected rise in INR. When the bismuth subsalicylate was discontinued, the patient's INR stabilized into the target range on the same warfarin dose given at the time of the supratherapeutic INR. Salicylate displaces warfarin from plasma protein binding sites and may result in a significant increase in INR secondary to redistribution of warfarin to the free active form. Evaluation of this case report using the Drug Interaction Probability Scale and Naranjo Adverse Drug Reaction Probability Scale yielded scores consistent with a probable adverse drug interaction. Bismuth subsalicylate exaggerates warfarin's anticoagulant response and its concurrent use during warfarin therapy should be avoided.

AB - We report a case of an inadvertent increase in the international normalized ratio (INR) after the addition of bismuth subsalicylate for the treatment of diarrhea in an enterally fed patient receiving warfarin therapy. A 56-year-old Caucasian female presented to the trauma intensive care unit (ICU) with multiple lower extremity fractures. Warfarin was initiated for deep vein thrombosis prophylaxis due to the patient's inability to ambulate. The target INR was 2-3. Continuous intragastric enteral feeding was withheld 1 hour before and 1 hour after intragastric administration of warfarin. Bismuth subsalicylate 30 mL every 4 hours was prescribed for diarrhea. Within 3 days after starting bismuth subsalicylate therapy, the patient's INR increased from 2.56 to 3.54 and minor bleeding was noted from the patient's tracheostomy site. No significant change in warfarin dosage, variability in vitamin K intake, or medications that potentially alter warfarin metabolism were present during the unexpected rise in INR. When the bismuth subsalicylate was discontinued, the patient's INR stabilized into the target range on the same warfarin dose given at the time of the supratherapeutic INR. Salicylate displaces warfarin from plasma protein binding sites and may result in a significant increase in INR secondary to redistribution of warfarin to the free active form. Evaluation of this case report using the Drug Interaction Probability Scale and Naranjo Adverse Drug Reaction Probability Scale yielded scores consistent with a probable adverse drug interaction. Bismuth subsalicylate exaggerates warfarin's anticoagulant response and its concurrent use during warfarin therapy should be avoided.

UR - http://www.scopus.com/inward/record.url?scp=84888587697&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84888587697&partnerID=8YFLogxK

U2 - 10.1177/0884533613507606

DO - 10.1177/0884533613507606

M3 - Article

C2 - 24163322

AN - SCOPUS:84888587697

VL - 28

SP - 766

EP - 769

JO - Nutrition in Clinical Practice

JF - Nutrition in Clinical Practice

SN - 0884-5336

IS - 6

ER -